Atypical antipsychotic-induced diabetes mellitus: an update on epidemiology and postulated mechanisms
Article first published online: 15 JUL 2008
© 2008 The Authors Journal compilation © 2008 Royal Australasian College of Physicians
Internal Medicine Journal
Volume 38, Issue 7, pages 602–606, July 2008
How to Cite
Buchholz, S., Morrow, A. F. and Coleman, P. L. (2008), Atypical antipsychotic-induced diabetes mellitus: an update on epidemiology and postulated mechanisms. Internal Medicine Journal, 38: 602–606. doi: 10.1111/j.1445-5994.2008.01712.x
Potential conflicts of interest: None
- Issue published online: 15 JUL 2008
- Article first published online: 15 JUL 2008
- Received 23 July 2007; accepted 17 December 2007.
- atypical antipsychotic;
- diabetes mellitus;
- diabetic ketoacidosis;
- hyperosmolar hyperglycaemic syndrome
Diabetic ketoacidosis and hyperglycaemic hyperosmolar syndrome are rare, but potentially fatal complications of antipsychotic-associated hyperglycaemia. The mechanisms for this remain unclear, but are probably multifactorial. The suggested reasons include drug-induced weight gain and adiposity, development of the metabolic syndrome, antagonism of serotonin (5-hydroxytryptamine) receptors, drug-induced leptin resistance, dyslipidaemia mediated pancreatic β-cell damage and hepatocyte transcription factor dysregulation. Patients with schizophrenia are known to be at a higher genetic risk of developing diabetes mellitus and cardiovascular disease. This review emphasizes a rare case of hyperosmolar hyperglycaemic syndrome in a young man with schizophrenia and discusses proposed mechanisms for the development of antipsychotic-associated diabetes mellitus.